Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 17, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 6, 2023, 8:52 PM CDT for Clay County, Effingham County, Jasper County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2023, 8:52 PM CDT (01:52 UTC)
- Expired
- Aug 6, 2023, 11:24 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, IL, Effingham County, IL, Jasper County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 9:35 PM CDT | FLASH FLOOD | 3 Sse Watson, IL | US-45 was flooded south of Watson near Salt Creek. |
| Aug 6, 11:15 PM CDT | RAIN 2.45 | 1 Sw Newton, IL | Mainly in the last 6 hours. Mesonet station EW2373 Newton. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
264
WGUS53 KILX 070152
FFWILX
ILC025-049-079-070500-
/O.NEW.KILX.FF.W.0017.230807T0152Z-230807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
852 PM CDT Sun Aug 6 2023
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northwestern Clay County in south central Illinois...
Southern Effingham County in south central Illinois...
Southwestern Jasper County in southeastern Illinois...
* Until midnight CDT.
* At 851 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Newton, Altamont, Watson, Dieterich, Edgewood, Bible Grove,
Wheeler, Bogota, Mason, Elliotstown, Hord, Heartville, Latona,
Newton Lake and Altamont Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3896 8881 3906 8880 3904 8817 3885 8816
3885 8818 3885 8819 3885 8836 3890 8869
3891 8869 3891 8875 3891 8876 3891 8877
3891 8878 3891 8881 3894 8881 3895 8881
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Erwin2 follow-up statements
417
WGUS73 KILX 070245
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
945 PM CDT Sun Aug 6 2023
ILC025-049-079-070500-
/O.CON.KILX.FF.W.0017.000000T0000Z-230807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-Effingham IL-Jasper IL-
945 PM CDT Sun Aug 6 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT
FOR NORTHWESTERN CLAY, SOUTHERN EFFINGHAM AND SOUTHWESTERN JASPER
COUNTIES...
At 943 PM CDT, local law enforcement reported US-45 near Salt Creek
has become impassable due to flooding. Between 2 and 4 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Newton, Altamont, Watson, Dieterich, Edgewood, Bible Grove,
Wheeler, Bogota, Mason, Elliotstown, Hord, Heartville, Latona,
Newton Lake and Altamont Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3896 8881 3906 8880 3904 8817 3885 8816
3885 8818 3885 8819 3885 8836 3890 8869
3891 8869 3891 8875 3891 8876 3891 8877
3891 8878 3891 8881 3894 8881 3895 8881
FLASH FLOOD...OBSERVED
$$
Erwin511
WGUS73 KILX 070424
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1124 PM CDT Sun Aug 6 2023
ILC025-049-079-070434-
/O.CAN.KILX.FF.W.0017.000000T0000Z-230807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-Effingham IL-Jasper IL-
1124 PM CDT Sun Aug 6 2023
...FLASH FLOOD WARNING FOR NORTHWESTERN CLAY, SOUTHERN EFFINGHAM AND
SOUTHWESTERN JASPER COUNTIES HAS BEEN REPLACED WITH A FLOOD
ADVISORY...
The heavy rain has ended. Some minor flooding may still be ongoing.
Please continue to heed any remaining road closures.
LAT...LON 3896 8881 3906 8880 3904 8817 3885 8816
3885 8818 3885 8819 3885 8836 3890 8869
3891 8869 3891 8875 3891 8876 3891 8877
3891 8878 3891 8881 3894 8881 3895 8881
$$
ErwinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:38 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 6, 6:38 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 638 PM CDT Sun Aug 6 2023 .SYNOPSIS... Issued at 230 PM CDT Sun Aug 6 2023 Severe storms and localized flash flooding are possible into the evening and overnight hours. Lows tonight should hover in the mid-to- upper 60s. Showers and cloudy conditions to linger into Monday. More chances for showers and thunderstorms return by mid week. Temperatures remain seasonable through the week. && .DISCUSSION... Issued at 230 PM CDT Sun Aug 6 2023 -------------------[Discussion]------------------- Today's main story is the severe weather risk this evening. Models are trending to agree that the timing of this system should be 4PM to approximately midnight. There is sufficient moisture in the atmosphere, but dewpoints aren't all that impressive. The effective bulk shear shown on the NAM 3km and HRRR models 12z.6 runs have values of 40-55 kts. The CAPE values are not all that impressive. The surface is slightly capped, which the surface heating will be minimized by the cloud moving overhead. There was a short break in the clouds between last nights MCV circling to our northeast and the incoming low pressure system. The MLCAPE shows 1500-2200 J/kg along and south of a Schuyler Co to Crawford Co line. North of this line has the higher values of CIN. The storms that develop will be supported mainly by the high shear values. This is a classic case of a high shear / low CAPE day in central Illinois. SPC has the majority of the CWA in a slight risk for severe weather. Part of the CWA in a 15% hatched area for sig hail. After looking at the environment and hail parameters. It may be difficult, but not impossible, to get any sig hail. Lapse rates aren't supportive of large hail. The area they have circled with a 5% tor is about where I believe will be the area of interest this evening for severe weather. There is a 15% risk for wind. DCAPE values of near 1000 J/kg support that there may be some strong, and potentially destructive, wind gusts within the storms. Today has a risk for some flash flooding on top of the severe threat. The area of interest for any localized flash flooding is primarily north of I-72, however if there is a cell that is proficient in rainfall can cause localized flooding south of I-72. NAM model soundings for several locations in central/southeastern Illinois show a long, skinny CAPE profile, PWAT values of 1.9 to 2.2 inches, and a deep warm precip process layer. There was sufficient precipitation yesterday, that there may some issues in the urban areas of the CWA, especially the northern half of the CWA. The ground is well saturated. The low-level jet is expected to strengthen which will push more moisture into central Illinois. If we get rain rates of greater than 1.5"/hr or 2.5" in 6 hours, problems may arise for localized areas. WPC has the majority of Illinois in a slight risk for excessive rainfall. After today, showers and cloudy conditions linger into Monday as the surface low finishes moving through the area. Tuesday looks to be dry before wetter conditions return for the remainder of the week. Temperatures remain seasonable through the forecast, with highs in the 80s and lows in the 60s. Delaney && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 638 PM CDT Sun Aug 6 2023 It's a complex forecast tonight, with a mix of IFR, MVFR, and VFR ceilings through the evening across the east associated with multiple waves of storms expected through midnight. The system currently moving east through central Illinois has the potential to produce frequent lightning, strong wind gusts, and localized hail. Overnight tonight, northerly flow behind the surface low will advect cooler air across a moistened boundary layer to result in areas of fog (locally dense) and low stratus. Due to the system low tracking through the area, winds will shift counterclockwise through the period. Delaney && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for ILZ027>031-036>038. &&
Hazardous weather outlook, Aug 6, 3:31 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 331 PM CDT Sun Aug 6 2023 ILZ027>031-036>038-072045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 331 PM CDT Sun Aug 6 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Another round of thunderstorms is expected late this afternoon through tonight. Some of these storms could be severe with damaging wind gusts, large hail, and an isolated tornado possible. In addition, heavy rain is possible, which when factoring in the saturated ground conditions from Saturday's rainfall, could result in flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional storms are possible Wednesday and Friday. It is too early to determine the severe threat at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 pm to 11 pm. Expected storm motion is toward the east southeast around 25 to 30 mph. ILZ040>057-061>063-066>068-071>073-072045- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 331 PM CDT Sun Aug 6 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Another round of thunderstorms is expected late this afternoon through tonight. Some of these storms may be severe with damaging wind gusts, large hail, and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional storms are possible Wednesday and Friday. It is too early to determine the severe threat at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 pm to 11 pm. Expected storm motion is toward the east southeast around 25 to 30 mph. Delaney
In the hours before
Local storm report, Aug 6, 7:34 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
734 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail Altamont 39.07N 88.75W
08/06/2023 E1.00 inch Effingham IL Emergency Mngr
0726 PM Hail Edgewood 38.93N 88.66W
08/06/2023 E1.75 inch Effingham IL Law Enforcement
&&Local storm report, Aug 6, 7:48 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
748 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Dmg 3 NE Pawnee 39.63N 89.54W
08/06/2023 Sangamon IL Emergency Mngr
An outbuilding was damaged and a few trees
were blown over near Cardinal Hill Road and
Zion Road.
0650 PM Hail 7 N Taylorville 39.66N 89.30W
08/06/2023 E2.00 inch Christian IL Public
0708 PM Tstm Wnd Dmg Assumption 39.52N 89.05W
08/06/2023 Christian IL Broadcast Media
Large trees and power lines were blown down.
0730 PM Tstm Wnd Dmg Mason 38.96N 88.63W
08/06/2023 Effingham IL Trained Spotter
Several 2 to 4-inch diameter tree branches
were blown down.
0730 PM Tstm Wnd Gst Mason 38.96N 88.63W
08/06/2023 E60 MPH Effingham IL Trained Spotter
&&Local storm report, Aug 6, 8:18 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
818 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM Tstm Wnd Gst 3 NW Ingraham 38.86N 88.38W
08/06/2023 E60 MPH Clay IL Emergency Mngr
50mph sustained with 60mph gusts.
&&
CPLocal storm report, Aug 6, 8:24 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
824 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Gst 3 NW Ingraham 38.86N 88.38W
08/06/2023 E60 MPH Clay IL Emergency Mngr
Corrects previous tstm wnd gst report from 3
NW Ingraham. 50mph sustained with 60mph
gusts.
&&
CPLocal storm report, Aug 6, 8:40 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
840 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Tstm Wnd Dmg 2 SSW Paradise 39.38N 88.46W
08/06/2023 Coles IL Public
A tree was snapped.
&&
BarnesLocal storm report, Aug 6, 8:50 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
850 PM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Tstm Wnd Dmg Neoga 39.32N 88.45W
08/06/2023 Cumberland IL Public
Power pole down and on fire.
&&
CPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:01 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 29 min |
| Aug 6, 7:06 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham | 24 min |
| Aug 6, 7:26 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 34 min |
| Aug 6, 7:28 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 47 min |
| Aug 6, 7:31 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 29 min |
| Aug 6, 7:58 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Effingham, Jasper, Moultrie, Shelby | 47 min |
| Aug 6, 8:08 PM CDT | Severe Thunderstorm Warning | ILX | Jasper, Richland | 37 min |
| Aug 6, 8:39 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Crawford, Cumberland, Edgar, Jasper | 31 min |
| Aug 6, 8:42 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 48 min |
| Aug 6, 9:25 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence, Richland | 35 min |
| Aug 6, 9:57 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 14 min |
| Aug 6, 10:01 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Richland | 44 min |
| Aug 6, 10:46 PM CDT | Areal Flood Advisory | ILX | Clay, Jasper, Richland | 3 hr |
| Aug 6, 11:24 PM CDT | Areal Flood Advisory | ILX | Clay, Effingham, Jasper | 76 min |
| Aug 7, 6:31 AM CDT | Areal Flood Advisory | ILX | Douglas, Logan, Macon, Piatt | 3 hr |
| Aug 7, 9:39 AM CDT | River Flood Warning | ILX | Clay, Richland | 48 hr |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.